Is my son on the wrong meds?

Home Welcome to the ADDitude Forums For Parents Treating Your Child Is my son on the wrong meds?

This topic contains 2 replies, has 2 voices, and was last updated by  Mazz 72 3 days, 18 hours ago.

  • Author
    Posts
  • #135650

    Mazz 72
    Participant

    My son is 9 years old. He has inattentive ADHD. He was on Concerta last year for 7 months. His focus never improved, he lost 10 lbs, and did not grow (in height) at all. We tried different dosages. And probably waited too long to realize it was time to stop. He had no energy and was very introverted. Not like himself. For the next 9 months he was off meds and gained back the weight, grew, was happy, and full of energy. He started grade 3 and he was again not focussing. Totally not engaged in learning or doing school work. Refused to finish homework assignments.

    I thought it would be good to try another med. This time I would not wait so long to pull the plug if it wasn’t working. He is on Vyvanse now. Stared on 10 mg now is on 20mg. Once he started on the higher dosage all the teachers noticed improvements. He finishes his work at school, he’s focussing for the first time and more alert.

    However, he doesn’t eat lunch, he lost his appetite for most meals. He is dropping weight, he’s pale, moody, he seems unhappy most of the time. I talked to his teachers and his pediatrician. The teachers say it’s working, the pediatrician said to give it time. He may get his appetite back, it takes time for the meds to work and the side effects to balance. (it’s been 1.5 months now)

    But how much time? Is he even on the right medication? Concerta didn’t work. Vyvanse – I don’t know. My husband wants him OFF the meds. I’m fighting to keep him on. It’s tearing us apart. I don’t know what to do. I just want him to do well in school. I have ADHD as well but wasn’t diagnosed as a child. I spent my whole academic life with low self-esteem and thought I was stupid. I don’t want that for my son. He is so smart and fun. But is it worth it to be on meds for him to excel in being smart and lose his fun and happy side?

    Need help! Please advise.

    Thank you!

    ~ Mom on Edge!

  • #135662

    Penny Williams
    Keymaster

    The right medication and dosage will let your child’s personality shine through. If they are dulled, it’s the wrong medication or too high a dose.

    As for the appetite issue, my son took Cyproheptadine with his stimulant for a couple years and gained normally. It’s a common medication to be prescribed with stimulants just for this reason. It’s an old allergy medicine that really isn’t used for that any more because it makes people gain weight.

    Work on giving him calorie-dense foods when he is hungry, and let him eat when he’s hungry, even if it’s not meal time.

    What to Do When Your Child Never Feels Like Eating

    What to Do When ADHD Meds Ruin Your Child’s Appetite

    Penny
    ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

    • #135707

      Mazz 72
      Participant

      Thank you so much for your point of view and the information about Cyproheptadine. I will ask our pediatrician about it. I’m also trying to find a doctor in our area who has more knowledge about the medications and combined therapy.

      It’s very helpful to hear what other parents have experienced since I don’t know what to look for or how to weigh the pro’s and con’s of the medications. While the teachers say it’s working, the doctor says it will balance out in time, and we as parents are wondering if we’re causing more harm than good for our son.

      Any advice or knowing other’s experience with this is an immense help.

You must be logged in to reply to this topic.